The makers of Dilantin have been named in lawsuits claiming the drug caused Stevens-Johnson Syndrome (SJS) and its more severe counterpart, Toxic Epidermal Necrolysis. Both SJS and Toxic Epidermal Necrolysis are severe skin reactions often linked to drugs. Both SJS and Toxic Epidermal Necrolysis can be fatal.
Dilantin (phenytoin sodium) is an anti-epileptic drug, also called an anticonvulsant, that’s been on the market since the 1930s. It works by slowing down impulses in the brain that cause seizures. Dilantin may also be used to prevent and treat seizures that can occur during and after neurosurgery (surgery of the brain and spinal cord).
So far, around 100 Dilantin lawsuits have been filed by victims of SJS and Toxic Epidermal Necrolysis or their survivors, and it expected that hundreds more will be filed in the future. Defendants include Pfizer, which makes the brand-name drug Dilantin, as well as generic drug makers like Mylan Pharmaceuticals and Baxter Healthcare. The lawsuits claim, among other things, that the U.S. Food & Drug Administration’s Adverse Event Reporting System, World Health Organization and the Health Canada Adverse Event Database confirm reports of serious skin reactions in patients receiving Dilantin drug products. The complaints allege the drug makers were aware of the drug’s dangers but failed to inform customers of risks.
In October, a lawsuit filed by the family of a 9 year-old girl, Jesse Nichols Jacobson, who died after taking Dilantin for less than a month, settled against Pfizer for $3.78 million
SJS causes blistering of mucous membranes, typically in the mouth, eyes, and vagina and patchy areas of rash. Toxic Epidermal Necrolysis presents with a similar blistering of mucous membranes. However, in addition to blistering, the entire epidermis peels off in sheets from large areas of the body.